Arkansas, 2012

Hail and Damaging Winds in Arkansas, June 15, 2012

June 15, 2012 · NWS LZK · 3 events in 3 counties and zones

A Mesoscale Convective Vortex (area of low pressure aloft formed by previous thunderstorms) interacted with daytime heating to spark a few severe thunderstorms in western Arkansas on the 15th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A Mesoscale Convective Vortex (area of low pressure aloft formed by previous thunderstorms) interacted with daytime heating to spark a few severe thunderstorms in western Arkansas on the 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jun 15, 2:06 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 15, 2:06 PM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
306 PM CDT FRI JUN 15 2012

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT

WHILE HIGH PRESSURE WILL CONTINUE OVER THE REGION...THERE ARE A FEW
SYSTEMS THAT MAY BRING ISOLATED RAIN CHANCES TO THE STATE THROUGH
THE SHORT TERM.

SCATTERED CONVECTION MOVED ACROSS WESTERN ARKANSAS THIS
MORNING...BUT AS THE OUTFLOW MOVED INTO SOUTHWEST ARKANSAS...
ACTIVITY DISSIPATED RATHER QUICKLY. ANOTHER SYSTEM IS CURRENTLY OVER
SOUTHEAST OKLAHOMA...WITH ISOLATED CONVECTION ACROSS FAR SOUTHWEST
ARKANSAS. HAVE KEPT SMALL POPS FOR THE SOUTHWEST/SOUTHERN COUNTIES
THROUGH MID EVENING...BUT NOT EXPECTING MUCH IN THE WAY OF
CONVECTION OR QPF.

THE NEXT SYSTEM WILL MOVE ACROSS MISSOURI SATURDAY NIGHT INTO
SUNDAY. WHILE MUCH OF THE RAINFALL WILL REMAIN NORTH OF THE
STATE...HAVE ADDED SMALL RAIN CHANCES ACROSS NORTHERN ARKANSAS.

GUIDANCE HAS CONTINUED TO HINT OF LOW PRESSURE DEVELOPING ALONG THE
GULF COAST SUNDAY INTO MONDAY...AND MOVING NORTH TOWARDS THE TOLEDO
BEND AREA OF TEXAS AND LOUISIANA. HAVE KEPT RAIN CHANCES JUST SOUTH
OF THE AREA...BUT DID INCREASE CLOUD COVER ACROSS THE SOUTHERN
COUNTIES MONDAY INTO MONDAY NIGHT. THIS SYSTEM DOES BEAR WATCHING IN
THE COMING DAYS.
&&

.LONG TERM...TUESDAY THROUGH FRIDAY

EXTENDED RANGE LOOKS VERY SIMILAR TO THAT OF THE PREVIOUS FEW
DAYS...WITH SURFACE AND UPPER RIDGING TO THE EAST OF THE REGION.
THIS WILL KEEP WARM TEMPERATURES AND HIGH HUMIDITY OVER THE REGION.
RAIN CHANCES WILL BE NEGLIGIBLE...WITH MAYBE AN ISOLATED AFTERNOON/
EARLY EVENING STORM POSSIBLE AT TIMES. A FRONT WILL APPROACH THE
REGION BY FRIDAY. IF THE RIDGING BREAKS DOWN...THE FRONT MAY
ACTUALLY MAKE IT INTO THE AREA.
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...58 / LONG TERM...57
Hazardous weather outlook, Jun 15, 3:30 PM CST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE LITTLE ROCK AR
430 PM CDT FRI JUN 15 2012

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-161000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
430 PM CDT FRI JUN 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE INTO THE
EVENING HOURS MAINLY OVER THE WESTERN HALF OF ARKANSAS. AN ISOLATED
STRONG TO SEVERE STORM WILL BE POSSIBLE...BUT NO WIDESPREAD SEVERE
WEATHER IS EXPECTED. IF ANY SEVERE STORM DOES DEVELOP LARGE HAIL AND
DAMAGING WINDS WOULD BE THE MAIN THREATS. AFTER SUNSET...ANY STORM
WILL GRADUALLY WEAKEN AND DISSIPATE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ONLY AN ISOLATED MAINLY AFTERNOON TO EARLY EVENING THUNDERSTORM WILL
BE POSSIBLE. THE OVERALL THREAT OF ANY STRONG TO SEVERE STORM WILL
BE VERY LOW THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

63/59

In the hours before

Special weather statement, Jun 15, 2:33 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
333 PM CDT FRI JUN 15 2012

ARZ030-038-152120-
LOGAN AR-YELL AR-
333 PM CDT FRI JUN 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YELL AND CENTRAL
LOGAN COUNTIES UNTIL 415 PM CDT...

AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WALNUT GROVE...OR 13 MILES WEST OF
DANVILLE...MOVING NORTH AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  MT MAGAZINE...        COVE LAKE...          BLUE MTN LAKE...
  WAVELAND...           HAVANA...             CORLEY...
  WAVELAND PARK...      WALNUT GROVE...       QUARRY HEIGHTS...
  POTATO HILL MTN...    MARVINVILLE...
  LICK CREEK REC AREA...                      HUCKLEBERRY MTN...
  GREENFIELD REC AREA...                      FLOOD MTN...
  EAST END REC AREA...  DRIPPING SPGS REC AREA...
  CHICKALAH MTN...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3528 9368 3521 9341 3499 9353 3505 9372
TIME...MOT...LOC 2033Z 196DEG 8KT 3511 9361

225
Special weather statement, Jun 15, 3:29 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
429 PM CDT FRI JUN 15 2012

ARZ021-152200-
JOHNSON AR-
429 PM CDT FRI JUN 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JOHNSON COUNTY UNTIL 500
PM CDT...

AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 3 MILES SOUTH OF EDNA...OR 11 MILES NORTHWEST OF
CLARKSVILLE...MOVING NORTH AT 5 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  HORSEHEAD LAKE...     YALE...               UNION CITY...
  HUNT...               HARMONY...            WOLF PEN REC AREA...
  WHITE OAK...          EDNA...               BATSON...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 44 AND 54.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3552 9371 3567 9371 3569 9359 3546 9353
      3547 9372 3552 9372
TIME...MOT...LOC 2129Z 174DEG 4KT 3552 9365

62

The radar

The Western Arkansas radar (KSRX), 85 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Logan

When
June 15, 3:37 PM CST
Where
Logan County, New Blaine
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
35.280, -93.420

Hail from quarter to golf ball size fell.

Thunderstorm Wind, Yell

When
June 15, 4:05 PM CST
Where
Yell County, 0.17 mi W of Dardanelle
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
35.220, -93.153

The metal roof of a restaurant was peeled off, with some of the metal ending up in power lines. Some trees were blown down in the area.

Thunderstorm Wind, Polk

When
June 15, 6:10 PM CST
Where
Polk County, 1.13 mi WNW of Board Camp
Measured
56 kt (64 mph) estimated gust
Property damage
$40,000
Reported by
Broadcast Media
Coordinates
34.539, -94.117

A hay barn was blown down, another barn was damaged, and trees were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377291, 377293, 377294.